August 2017 Critical Care Case of the Month
Wednesday, August 2, 2017 at 8:00AM
Rick Robbins, M.D. in altered mental status, complication, confusion, cyproheptadine, drug interaction, encephalopathy, escitalopram, ifosfamide, methylene blue, serotonin syndrome

Kolene E. Bailey, MD1

Carolyn Welsh, MD1,2

 

Pulmonary Sciences and Critical Care Medicine

1University of Colorado Anschutz Medical Campus and 2VA Eastern Colorado Health Care System

Denver, CO USA

  

History of Present Illness

The patient is a 26-year-old woman with who was admitted to the hospital for second cycle of chemotherapy for a large mediastinal synovial sarcoma diagnosed 2 months prior to admission. Symptoms started 6 months prior to presentation with cough. She related the cough to her cigarette smoking and quit. Upon persistence of symptoms, she was evaluated by her physician who ordered imaging. Work-up revealed a large 12 x 14cm synovial sarcoma with internal necrosis that encased the subclavian artery, and descending thoracic aorta, inseparable from pericardium and left atrium. It also encased the pulmonary veins, pulmonary arteries, and airways. Malignancy was complicated by extensive left upper extremity DVT for which she has been on anticoagulation since her last admission, SVC syndrome, and severe mucositis.

Past Medical History, Family History, and Social History
She has a past medical history significant for malignant melanoma surgically resected 7 years previously, as well as generalized an anxiety disorder.

Her family history includes a maternal grandfather with esophageal cancer and maternal great-grandmother with pancreatic cancer. She is single and lives with her parents. She is a former 8 pack year smoker, and daily edible marijuana user. She worked as a hairdresser, but is now unable to work.

Current Medications:

Hospital Course

After starting cycle #2 of chemotherapy (doxorubicin, ifosfamide, and mesna), she experienced significant nausea and anxiety and was prescribed scheduled ondansetron/dexamethasone, prochlorperazine, promethazine and lorazepam. The night of hospital day #2, her providers noticed altered mental status and unusual behavior. They asked her draw a clock which is shown (Figure 1).

Figure 1. Clock drawn by patient.

What is on your differential diagnosis for this patient’s altered mental status? (Click on the correct answer to proceed to the second of five pages)

  1. Delirium
  2. Ifosfamide-induced encephalopathy
  3. Toxic-metabolic encephalopathy secondary to the medications received
  4. 1 and 3
  5. All of the above

Cite as: Bailey KE, Welsh C. August 2017 critical care case of the month. Southwest J Pulm Crit Care. 2017;15(2):61-6. doi: https://doi.org/10.13175/swjpcc094-17 PDF

Article originally appeared on SOUTHWEST JOURNAL of PULMONARY & CRITICAL CARE (http://www.swjpcc.com/).
See website for complete article licensing information.